Nebraska, 2009

Blizzard and Winter Storm in Nebraska, December 23 to 26, 2009

December 23 to 26, 2009 · NWS LBF · 17 events in 17 counties and zones

An intense low pressure system in the Southern Plains lifted northward into Missouri on Thursday, December 24th, and into western Iowa on Friday, December 25th, 2009. This resulted in moderate to heavy snowfall and blizzard conditions across much of central and north central Nebraska with strong north winds of 30 to 40 mph with gusts to 50 mph.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense low pressure system in the Southern Plains lifted northward into Missouri on Thursday, December 24th, and into western Iowa on Friday, December 25th, 2009. This resulted in moderate to heavy snowfall and blizzard conditions across much of central and north central Nebraska with strong north winds of 30 to 40 mph with gusts to 50 mph. Most county highways and rural roads became closed during the morning of Friday, December 25th, as snowfall amounts ranged from 4 to 15 inches. Many snow drifts ranged from 4 to 8 feet, with a few as high as 10 feet. Persistent snowfall across the Pine Ridge in the northern Panhandle allowed snowfall amounts to range up to 36 inches in northern Sheridan County with snowdrifts from 3 to 10 feet and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 23, 3:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 3:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CST WED DEC 23 2009

.SYNOPSIS...
COMPLEX WEATHER PATTERN WILL CONTINUE TO UNFOLD TODAY WITH PERIODS
OF SNOW TO LINGER THROUGH FRIDAY. STRONG NORTHERLY WINDS WILL ADD
TO TRAVEL PROBLEMS BEGINNING TONIGHT IN THE WEST.

&&

.DISCUSSION...
FORECAST CHALLENGE IS SNOWFALL TOTALS AND WINDS IN THE NEAR TERM.
MODELS HAVE COMPLETED A KNEE JERK THAT HAS SHIFTED MAIN EMPHASIS
FOR SNOW TOTALS EAST AND NORTH. FORECAST TRENDED TOWARD THE GFS
THAT PROVIDED BETTER RUN TO RUN CONSISTENCY WHILE STILL SHIFTING
GREATER PRECIP POTENTIAL NORTHEAST. THIS MORNING AREAS OF FREEZING
DRIZZLE AND FREEZING FOG INDICATED WITH NDOR WEBSITE INDICATING
CAUTION ACROSS THE NORTH AND FAR SOUTHWEST. IR SATELLITE LOOP
SHOWS DRIER AIR SPREADING SOUTHEAST ACROSS THE NORTHERN ROCKIES
ASSOCIATED WITH SYSTEM MOVING SOUTHEAST...WHILE FURTHER SOUTH
TROPICAL CONNECTION ASSOCIATED WITH MARITIME POLAR JET HEADING EAST
THROUGH CENTRAL TEXAS FOR LARGE AREA OF SINKING AIR AND CLEARING
IN WEST TEXAS. THE WARM CONVEYOR BELT IS DRAWING DRIER AIR NORTH
WITH CLOUD TOPS WARMING AND DISSIPATING ON THE NORTH AND WESTERN
EDGES. TIME SECTION AND SOUNDING PROFILES SHOW THE WEDGE OF DRIER
AIR ALOFT THAT WILL NEED TO BE MONITORED TODAY AS IT SHIFTS NORTH
FOR IMPACTS FOR ADDITIONAL FREEZING PRECIPITATION.

THIS MORNING BUFKIT SOUNDINGS ALL INDICATE THE AIR COLUMN COOLING
AND BECOMING SATURATED BETWEEN 7 AND 9 AM CST. RUC SOLUTION ALSO
INDICATES THE DENDRITIC LAYER FINALLY MOISTENING WITH PLENTY OF
LIFT SO SNOW SHOULD BEGIN TO FALL ACROSS THE SOUTH THEN SPREAD
NORTH THROUGH THE MORNING. THE 00Z MODEL RUN DOES PUSH THE SYSTEM
FASTER EAST THAT CREATES CHALLENGES IN THE WINTER STORM WARNING IN
EFFECT TODAY THROUGH FRIDAY MORNING. IN CONSIDERATION FOR LATEST
INFORMATION MUCH OF SOUTHWEST NEBRASKA AND THE SOUTHERN PANHANDLE
MAY HAVE A DIFFICULT TIME REACHING WARNING CRITERIA. HOWEVER
POINTS NORTH AND EAST OF A LINE FROM ANTIOCH TO MULLEN...BRADY AND
HAYES CENTER WILL STILL SEE SIGNIFICANT ACCUMULATIONS WITH THE
HIGHEST OVER BOYD AND HOLT COUNTIES...WHERE 12 TO 15 INCHES OF
SNOW IS STILL POSSIBLE. OVERNIGHT INTO THURSDAY MORNING THE
SURFACE PRESSURE GRADIENT WILL STRENGTHEN FOR STRONG WINDS
THURSDAY THAT WILL EXTEND INTO FRIDAY. BUFKIT SHOWS UP TO 41 KNOTS
WHILE MODEL GUIDANCE PUSHING 26 KNOTS OR MORE AS SYSTEM ABSORBS
ALBERTA H5 LOW INTO MAIN UPPER LOW THAT OSCILLATES OVER THE CENTRAL
PLAINS AND SLOWLY MOVES EAST THROUGH SATURDAY.

BELOW NORMAL TEMPERATURES CAN BE ANTICIPATED THROUGH THE CHRISTMAS
HOLIDAY PERIOD. ON THURSDAY AS THE NORTHERN AND SOUTHERN STREAM
CLOSED LOWS MERGE THERE MAY BE A PERIOD OF CLEARING IN THE WEST
BUT IS EXPECTED TO FILL BACK IN AS H5 CLOSED LOW DEEPENS AND
SLOWS. THE SYSTEMS TRACK REMAINS IN QUESTION AND FULL IMPACT STILL
SUBJECT TO CHANGE GIVEN LACK IN RUN TO RUN CONSISTENCY SHOWN AT
THIS TIME.

&&

.AVIATION...

IFR OR LOWER CONDITIONS TO CONTINUE OVER THE NEXT COUPLE OF DAYS.
AREAS OF PATCHY FREEZING DRIZZLE WILL CONTINUE OVER ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA EARLY THIS MORNING EVEN THOUGH MOST
REPORTING SITES NOT CARRYING IT. VISIBILITIES WILL REMAIN BELOW 2SM
AND ICING LIKELY BELOW 800MB. SNOW TO DEVELOP OVER SOUTHERN NEBRASKA
THIS MORNING AND SPREAD NORTH THROUGH THE DAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM
CST /5 AM MST/ FRIDAY FOR NEZ004-022>024-035-036-056>058-069-070-094.

WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR NEZ005>010-
025>029-037-038-059-071.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...POWER
Hazardous weather outlook, Dec 23, 4:43 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 AM CST WED DEC 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
443 AM CST WED DEC 23 2009 /343 AM MST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A DANGEROUS WINTER STORM SYSTEM WILL MOVE OUT ONTO THE PLAINS
TODAY AND IMPACT ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. AREAS
OF PATCHY FREEZING DRIZZLE THIS MORNING WILL GIVE WAY TO SNOW
SPREADING NORTH ACROSS SOUTHWEST NEBRASKA AND MOVING INTO NORTHERN
NEBRASKA THIS AFTERNOON. PERIODS OF MODERATE TO HEAVY SNOW CAN BE
EXPECTED THIS AFTERNOON AND TONIGHT. WINDS WILL INCREASE THIS
EVENING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. THESE STRONG WINDS
WILL COMBINE WITH THE SNOW TO CAUSE CONSIDERABLE BLOWING AND
DRIFTING...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES AND CAUSING
DANGEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW WILL CONTINUE THURSDAY INTO FRIDAY. NORTH WINDS WILL INCREASE
TO 35 TO 45 MPH THURSDAY AND CONTINUE INTO FRIDAY CREATING NEAR
BLIZZARD CONDITIONS...ESPECIALLY OVER CENTRAL NEBRASKA. WINTER
STORM WARNINGS ARE OUT FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA. STORM TOTAL SNOWFALL OF A FOOT IS POSSIBLE BY FRIDAY
MORNING. TRAVEL WILL BE NEARLY IMPOSSIBLE AND VERY DANGEROUS ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THE SNOW AND WIND WILL FINALLY
END ON FRIDAY.

ANYONE PLANNING TRAVEL OVER WESTERN AND NORTH CENTRAL NEBRASKA
THROUGH FRIDAY SHOULD BE PREPARED FOR DANGEROUS TRAVEL CONDITIONS
AND POSSIBLE ROAD CLOSURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Eastern Cherry

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
Emergency Manager
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 6 inches across eastern Cherry County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the afternoon hours on December 25, 2009. Some road closures were reported.

Blizzard, Keya Paha

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 8 inches across Keya Paha County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the afternoon and into the evening hours on December 25, 2009. Snow drifts from 3 to 6 feet were common and many road closures were reported.

Blizzard, Boyd

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 to 12 inches across Boyd County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the afternoon and into the evening hours on December 25, 2009. Snow drifts from 4 to 8 feet were common and virtually all roads became closed.

Blizzard, Brown

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across Brown County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the afternoon hours on December 25, 2009. Snow drifts from 3 to 5 feet were common and some roads were closed.

Blizzard, Rock

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 9 inches across Rock County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the afternoon and into the evening hours on December 25, 2009. Snow drifts from 4 to 6 feet were common and some roads were closed.

Blizzard, Holt

When
December 23, 10:00 AM CST to December 26, 10:00 AM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9 to 15 inches across Holt County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the day and into the evening hours on December 25, 2009. Snow drifts from 6 to 10 feet were common and most roads were closed.

Blizzard, Garfield

When
December 23, 10:00 AM CST to December 26, 10:00 AM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 to 10 inches across Garfield County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the day and into the evening hours on December 25, 2009. Snow drifts from 4 to 6 feet were common and many roads were closed.

Blizzard, Wheeler

When
December 23, 10:00 AM CST to December 26, 10:00 AM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9 to 14 inches across Wheeler County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the day and into the evening hours on December 25, 2009. Snow drifts from 4 to 9 feet were common and many roads were closed.

Blizzard, Loup

When
December 23, 10:00 AM CST to December 26, 10:00 AM CST
Where
Loup forecast zone
Reported by
COOP Observer
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 8 inches across Loup County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the day and into the evening hours on December 25, 2009. Snow drifts from 4 to 6 feet were common and some roads were closed.

Blizzard, Blaine

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 7 inches across Blaine County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile through the day and into the evening hours on December 25, 2009. Snow drifts from 4 to 6 feet were common and some roads were closed.

Blizzard, Custer

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Custer forecast zone
Reported by
Emergency Manager
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 8 inches across Custer County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the day and into the evening hours on December 25, 2009. Snow drifts from 4 to 6 feet were common across the northeastern half of the county and some roads were closed.

Blizzard, Logan

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 6 inches across Logan County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the afternoon and into the early evening hours on December 25, 2009. Snow drifts around 3 feet were common.

Blizzard, McPherson

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across McPherson County. Strong north winds of 25 to 35 mph with a few gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the afternoon and into the early evening hours on December 25, 2009. Snow drifts from 1 to 3 feet were common.

Blizzard, Hooker

When
December 23, 9:00 AM MST to December 26, 7:00 AM MST
Where
Hooker forecast zone
Reported by
COOP Observer
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across Hooker County. Strong north winds of 25 to 35 mph with a few gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the afternoon and into the early evening hours on December 25, 2009. Snow drifts from 1 to 3 feet were common.

Blizzard, Western Cherry

When
December 23, 9:00 AM MST to December 26, 7:00 AM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 10 inches across western Cherry County. Strong north winds of 25 to 35 mph with a few gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the afternoon and into the early evening hours on December 25, 2009. Snowfall amounts across the northwest ranged from 6 to 10 inches with drifts from 3 to 6 feet. Snowfall amounts across the southeast ranged from 3 to 6 inches with drifts from 1 to 3 feet. A few road closures were reported across the northwestern part of the county.

Blizzard, Thomas

When
December 23, 10:00 AM CST to December 26, 8:00 AM CST
Where
Thomas forecast zone
Reported by
Emergency Manager
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 3 to 5 inches across Thomas County. Strong north winds of 30 to 40 mph with gusts to 50 mph created blizzard conditions and visibilities below a quarter mile at times through the afternoon hours on December 25, 2009. Snow drifts up to 3 feet were reported.

Winter Storm, Sheridan

When
December 23, 9:00 AM MST to December 26, 7:00 AM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

The highest snowfall amounts ranged from 10 to 36 inches across northern Sheridan County. Strong north winds of 25 to 35 mph created considerable blowing and drifting and visibilities below a half mile at times through the afternoon hours on December 25, 2009. Snow drifts from 3 to 10 feet were reported across the northern part of the county with road closures. Snowfall amounts ranged from 6 to 10 inches across the central portions of the county and 2 to 6 inches across the south.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201380, 201381, 201382, 201383, 201385, 201386, 201387, 201388, 201390, 201391, 201392, 201393, 201394, 201395, 201397, 201399, 201401.